Iowa, 2004

Hail in Iowa, August 16, 2004

August 16, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:20 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 2:20 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON AUG 16 2004

.DISCUSSION...

SFC LOW HANGING BACK WEST TOWARDS FSD...BUT CONVERGENCE AND
INSTABILITY NOT THAT GREAT WITH THE BEST CHC IF ANY TSTMS FM
SWRN MN TO NWRN IA EARLY TNGT. THEN NNWLY FLW OF GRADUALLY COOLER
AIR BEHIND LOW...BUT LOW LVL MOISTURE MAY HAVE TUF TIME SCOURING
OUT AND AS AIR MASS DECOUPLES...EXPCT AREAS OF LOW CLDS TO DVLP
WITH AREAS OF FOG W AFT MIDN. WILL KEEP SLGT CHC SHWRS/TSTMS IN
FAR SWRN CWA TUE AFTN AND ADD CHC FOR SRN CWA FOR TUE NGT WITH
NEXT MID LVL WAVE AND CONVERGENCE. PREV TEMPS IN THE BALLPARK.
STILL LOOKS LIKE SOME GOOD MIXING AND WARMING FOR WED ESP I90
SOUTH AS CDFNT MOVES SWD INTO AREA WITH PREFRONTAL WARMING. NOT
MUCH CONVERGENCE...SO LEFT ONLY SLGT CHC FM SWRN MN TO NWRN IA
WED AFTN AND EARLY EVE. ETA STILL HAS SOMEWHAT OF A FAST BIAS
WITH FNT. NICE FOR WED NGT THRU FRI...BUT MORE LITTLE WAVES IN
WNWLY FLOW ALOFT WILL HAVE TO BE WATCHED FOR SLGT CHCS PRECIP.
APPEARS NEXT DECENT CHC WILL BE SOMETIME FRI NGT IN CWA AS WAVE
INTERACTS WITH FNTL BOUNDARY TO S THAT MOVES SWD OVR CWA FRI.
THEN GOOD SLY FLW OF MILD MOIST AIR BY LATE IN WEEKEND INTO MON
AS UPR TROF DVLPS IN RCKYS AS PER GFS TRENDS. WILL SHADE FCST
TOWARDS LATEST GFS...BUT ALLOW FOR MORE FLIP/FLOPS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Aug 16, 3:50 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT MON AUG 16 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
450 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTHWEST
MINNESOTA...EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA
AND NORTHWEST IOWA LATE THIS AFTERNOON...THEN CONTINUE INTO THE
EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AS
LARGE AS QUARTERS AND WIND GUSTS TO 60 MPH. IF ANYTHING DOES
DEVELOP...IT SHOULD BE EAST OF THE AREA BY 1000 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
August 16, 7:13 PM CST
Where
Cherokee County, 4 mi SW of Cherokee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418784.